Kentucky, 2024

Flash Flooding and Damaging Winds in Kentucky, July 31, 2024

July 31, 2024 · NWS JKL · 12 events in 9 counties and zones

SPC had much of the state, including easter KY in a slight risk for severe thunderstorms for the day Wednesday July 31. According to SPC: Similar to yesterday, a seasonally strong belt of northwesterly flow aloft will persist today from the lower Ohio Valley to the southern Appalachians and coastal Southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$11,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

SPC had much of the state, including easter KY in a slight risk for severe thunderstorms for the day Wednesday July 31. According to SPC: Similar to yesterday, a seasonally strong belt of northwesterly flow aloft will persist today from the lower Ohio Valley to the southern Appalachians and coastal Southeast. Much of this will reside atop a moist and very unstable air mass, especially across parts of the lower Ohio Valley to Cumberland Plateau, where upwards of 3000-4000 J/kg MLCAPE may develop by peak heating outside of any MCS-related impacts. This general scenario will likely support several organized severe-producing storms clusters/MCSs through the evening across these regions. Somewhat higher severe probabilities (Enhanced category) may be warranted in subsequent outlooks for parts of these region.

For one, an MCS ongoing across central Illinois this morning may potentially persist southeastward within this increasingly unstable environment, possibly impacting areas such as southern Indiana, southern Ohio and parts of Kentucky/Tennessee with a heightened wind damage potential. Aided by differential heating, scattered storms should also increase across the southern Appalachians vicinity this afternoon, with some organization into clusters possible given the aforementioned relative strength of winds aloft, with wind damage possible.

Sure enough, a line of storms developed around 10am EDT in east-central and KY and moved eastward over the next few hours. By the time it reached Bell County it produced heavy rain that led to flash flooding. The MCS that originated across Illinois continued to push southeast into the region, along with other developing storms. This lead to multiple warnings across the region during the afternoon and early evening hours, and multiple storms that produced damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 31, 11:00 AM EST, 1 hour 13 minutes earlier. Its key messages:

  • An area of thunderstorms moving across portions of the OH Valley and, should it sustain, could produce damaging winds as it dives into Kentucky this evening.
  • Lingering torrential showers and thunderstorms may pose an elevated risk of flash flooding across most of eastern Kentucky tonight.
  • Daily rounds of thunderstorms may lead to heavy rainfall, severe weather, and localized flooding through Friday.
  • Heat and humidity will persist through Friday, with heat indices forecast to near 105 in some locations on Thursday.
Area forecast discussion, Jul 31, 11:00 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Jackson KY
1200 PM EDT Wed Jul 31 2024

.KEY MESSAGES...

- An area of thunderstorms moving across portions of the OH
  Valley and, should it sustain, could produce damaging winds as
  it dives into Kentucky this evening.

- Lingering torrential showers and thunderstorms may pose an
  elevated risk of flash flooding across most of eastern Kentucky
  tonight.

- Daily rounds of thunderstorms may lead to heavy rainfall,
  severe weather, and localized flooding through Friday.

- Heat and humidity will persist through Friday, with heat indices
  forecast to near 105 in some locations on Thursday.

&&

.UPDATE...
Issued at 1122 AM EDT WED JUL 31 2024

A passing disturbance has been interacting with a moisture and
instability gradient across western sections of the forecast area
to produce showers and some thunderstorms. The activity has
generally been progressive, however, some sections have experienced
some training or multiple rounds of storms. Sections of Wayne
County has been most affected by this thus far. The ongoing
activity that will affect the region into the early afternoon,
combined with model to model variability in the evolution of
areas of convection moving from the mid MS Valley into the OH
Valley, leads to uncertainty with the strength of later rounds of
convection that may affect the area this evening.

For now, hourly grids have been updated for the next few hours based
on recent observations and radar trends. Confidence was not high
enough to make any changes to pops from late this afternoon
through the evening as guidance suggests some destabilization will
occur through the afternoon.

UPDATE Issued at 645 AM EDT WED JUL 31 2024

Convection is developing over Central Kentucky on the nose of a
weak 850 mb jet ahead of the next upper level disturbance.
Activity is poorly resolved in recent HRRR runs and coverage is
uncertain; however, environment will be favorable for elevated
convection to form in the Lake Cumberland/I-75 corridor through
late morning. Minor adjustments were made to the going forecast to
take into account the latest observations and near-term model
data.

.SHORT TERM...(Today through Thursday)
Issued at 335 AM EDT WED JUL 31 2024

Hot and humid weather along with multiple rounds of thunderstorms
will continue through the short-term period. At present though
(700z), all is quiet across eastern Kentucky except for a few
light showers along the I-75 corridor. Thermometers show mild
readings, ranging in the mid 60s to around 70. Satellite and
observations have shown some fog as well, primarily in the
deepest southeastern valleys. A surface theta-e analysis suggests
that a cold front is stalled from the North Carolina Piedmont to
the Smoky Mountains, northwest across Lake Cumberland area,
then becoming a warm front over the Lower Ohio Valley and
extending further northwest across Illinois and Iowa to another
weak low over southern South Dakota. Aloft, 500H ridging extends
from Texas northward into Manitoba/northwest Ontario while
troughing lingers from eastern Ontario down through the Central
Appalachians and Carolinas. Multiple upper level disturbances
continue to ride southeastward between the trough/ridge and will
impact the Commonwealth through the next 36 to 42 hours.

One of those disturbances is departing into Tennessee and is
responsible for ongoing convection over the Tennessee Valley. The
next more subtle disturbance is sinking southward across Indiana.
Weak WAA over the stalled frontal boundary ahead of this next
disturbance may be responsible for the ongoing light showers in
the I-75 corridor and some of the CAM runs have indicated that the
intensity and coverage of this convection could increase toward
sunrise and continue into mid-morning before dissipating as that
second disturbance exits. Shortwave ridging should then allow for
a period of strong heating while also keeping a lid on most or
all convection this afternoon, thus allowing a moderate to high
instability gradient to build across the area.

Multiple CAMs suggest that the next disturbance will support a
stronger MCS (now developing over Iowa) plowing through Kentucky
this evening. The modeled parameter space ahead of this MCS --
MUCAPE 2,000 to 4,000 J/kg (northeast to southwest in the RAP),
ample DCAPE generally in excess of 900 J/kg, sfc-6km mean winds of
~16 kts, effective shear values of 30 to 35 kts and moderate
northwesterly flow aloft -- is very favorable for maintaining a
southeastward diving squall line with the ability to produce
damaging straight-line winds. Multiple HREF ensemble members
suggest at least scattered instances of maximum wind gusts in the
55 to 70 mph northwest of a Pulaski-to- Breathitt-to-Johnson
county line, with the highest probability for severe wind gusts
near and northwest of I-64. Maximum ensemble wind gusts do
decrease deeper into southeastern Kentucky, but CAMs also tend to
handle cold-pool driven MCSs poorly. Given increasing confidence
for this MCS to impact our region this evening, SPC has issued a
Slight Risk Day 1 Outlook for all of eastern Kentucky. Forecaster
confidence, augmented by HREF probabilities, for damaging winds is
moderate (~40 to 60% within 40 km of a point) northwest of the
Rockcastle-to-Breathitt-to-Johnson County line and low to
moderately low (20 to 40% within 40 km of a point) to the
southeast.

Behind that MCS, CAMs offer varying solutions overnight of either
training convection developing in the wake of the MCS and/or
lingering along the southwestern flank of the MCS (which may be over
or just southwest of the JKL CWA). At any rate, either of these
possible outcomes could lead to an elevated flooding threat at any
location that is repeatedly impacted by intense showers and
thunderstorms. While most locations are forecast to pick up under
1.5 inches through 12z Thursday, the HREF shows probabilities
of exceeding 3 inches in 3 hours in excess of 10 percent across
central portions of the JKL CWA between 6 and 12z. If these kinds
of rainfall totals come to fruition, isolated to scattered
instances of flash flooding would also be a concern overnight.

Shortwave ridging returns on Thursday, again likely helping to
minimize convection ahead of a stronger shortwave trough
approaching at the end of the period. While the details are less
certain, it is possible that yet another MCS will impact eastern
Kentucky late Thursday. In addition, to the the threat for severe
thunderstorms and flooding, high humidity levels and hot
temperatures are forecast to combine and result in widespread
maximum heat indices of 95 to 100F today and 98 to 103F on
Thursday. Isolated heat indices in excess of 105F are possible,
especially on Thursday.

.LONG TERM...(Thursday night through Tuesday)
Issued at 622 AM EDT WED JUL 31 2024

A rather potent upper low is expected to track east southeast
across the Midwest and Ohio Valley from Thursday night through
Friday night, with an associated surface cold front crossing our
area Friday evening. The system will likely bring us showers and
thunderstorms, possibly multiple rounds. However, timing and track
of any convective systems is too problematic at this time range,
and a more generalized POP regime is being used at this point.
Even behind the cold front, there could be some showers or
thunderstorms which develop beneath the upper low on Saturday.

The upper level system is forecast to quickly lift out to the
northeast late Saturday into Sunday, and a large upper level high
then expands eastward from the western CONUS. This will more than
likely keep us dry from Sunday through Tuesday.

A modest drop in dew points is expected behind the cold front, but
other than a slight one day drop in temperatures on Saturday,
afternoon maxes will be hot (around 90) as the upper level high
builds in early in the new week.

&&

.SHORT TERM...(Today through Thursday)
Issued at 335 AM EDT WED JUL 31 2024

Hot and humid weather along with multiple rounds of thunderstorms
will continue through the short-term period. At present though
(700z), all is quiet across eastern Kentucky except for a few
light showers along the I-75 corridor. Thermometers show mild
readings, ranging in the mid 60s to around 70. Satellite and
observations have shown some fog as well, primarily in the
deepest southeastern valleys. A surface theta-e analysis suggests
that a cold front is stalled from the North Carolina Piedmont to
the Smoky Mountains, northwest across Lake Cumberland area,
then becoming a warm front over the Lower Ohio Valley and
extending further northwest across Illinois and Iowa to another
weak low over southern South Dakota. Aloft, 500H ridging extends
from Texas northward into Manitoba/northwest Ontario while
troughing lingers from eastern Ontario down through the Central
Appalachians and Carolinas. Multiple upper level disturbances
continue to ride southeastward between the trough/ridge and will
impact the Commonwealth through the next 36 to 42 hours.

One of those disturbances is departing into Tennessee and is
responsible for ongoing convection over the Tennessee Valley. The
next more subtle disturbance is sinking southward across Indiana.
Weak WAA over the stalled frontal boundary ahead of this next
disturbance may be responsible for the ongoing light showers in
the I-75 corridor and some of the CAM runs have indicated that the
intensity and coverage of this convection could increase toward
sunrise and continue into mid-morning before dissipating as that
second disturbance exits. Shortwave ridging should then allow for
a period of strong heating while also keeping a lid on most or
all convection this afternoon, thus allowing a moderate to high
instability gradient to build across the area.

Multiple CAMs suggest that the next disturbance will support a
stronger MCS (now developing over Iowa) plowing through Kentucky
this evening. The modeled parameter space ahead of this MCS --
MUCAPE 2,000 to 4,000 J/kg (northeast to southwest in the RAP),
ample DCAPE generally in excess of 900 J/kg, sfc-6km mean winds of
~16 kts, effective shear values of 30 to 35 kts and moderate
northwesterly flow aloft -- is very favorable for maintaining a
southeastward diving squall line with the ability to produce
damaging straight-line winds. Multiple HREF ensemble members
suggest at least scattered instances of maximum wind gusts in the
55 to 70 mph northwest of a Pulaski-to- Breathitt-to-Johnson
county line, with the highest probability for severe wind gusts
near and northwest of I-64. Maximum ensemble wind gusts do
decrease deeper into southeastern Kentucky, but CAMs also tend to
handle cold-pool driven MCSs poorly. Given increasing confidence
for this MCS to impact our region this evening, SPC has issued a
Slight Risk Day 1 Outlook for all of eastern Kentucky. Forecaster
confidence, augmented by HREF probabilities, for damaging winds is
moderate (~40 to 60% within 40 km of a point) northwest of the
Rockcastle-to-Breathitt-to-Johnson County line and low to
moderately low (20 to 40% within 40 km of a point) to the
southeast.

Behind that MCS, CAMs offer varying solutions overnight of either
training convection developing in the wake of the MCS and/or
lingering along the southwestern flank of the MCS (which may be over
or just southwest of the JKL CWA). At any rate, either of these
possible outcomes could lead to an elevated flooding threat at any
location that is repeatedly impacted by intense showers and
thunderstorms. While most locations are forecast to pick up under
1.5 inches through 12z Thursday, the HREF shows probabilities
of exceeding 3 inches in 3 hours in excess of 10 percent across
central portions of the JKL CWA between 6 and 12z. If these kinds
of rainfall totals come to fruition, isolated to scattered
instances of flash flooding would also be a concern overnight.

Shortwave ridging returns on Thursday, again likely helping to
minimize convection ahead of a stronger shortwave trough
approaching at the end of the period. While the details are less
certain, it is possible that yet another MCS will impact eastern
Kentucky late Thursday. In addition, to the the threat for severe
thunderstorms and flooding, high humidity levels and hot
temperatures are forecast to combine and result in widespread
maximum heat indices of 95 to 100F today and 98 to 103F on
Thursday. Isolated heat indices in excess of 105F are possible,
especially on Thursday.

.LONG TERM...(Thursday night through Tuesday)
Issued at 622 AM EDT WED JUL 31 2024

A rather potent upper low is expected to track east southeast
across the Midwest and Ohio Valley from Thursday night through
Friday night, with an associated surface cold front crossing our
area Friday evening. The system will likely bring us showers and
thunderstorms, possibly multiple rounds. However, timing and track
of any convective systems is too problematic at this time range,
and a more generalized POP regime is being used at this point.
Even behind the cold front, there could be some showers or
thunderstorms which develop beneath the upper low on Saturday.

The upper level system is forecast to quickly lift out to the
northeast late Saturday into Sunday, and a large upper level high
then expands eastward from the western CONUS. This will more than
likely keep us dry from Sunday through Tuesday.

A modest drop in dew points is expected behind the cold front, but
other than a slight one day drop in temperatures on Saturday,
afternoon maxes will be hot (around 90) as the upper level high
builds in early in the new week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 728 AM EDT WED JUL 31 2024

VFR conditions prevailed at TAF issuance and are generally
expected to persist for a majority of the forecast period. An
exception will be this morning in the vicinity of Lake Cumberland
as a disturbance brings scattered convection. A brief reduction
to MVFR or lower cannot be ruled out at LOZ and SME if they
experience a direct impact from stronger convection. Additionally,
guidance is in reasonably good agreement that an MCS will
approach from the northwest after 23z. Should this materialize,
winds could be strong and erratic near thunderstorms. Otherwise,
winds will average southwest to west at 3 to 8 kts through the day
before trending light and variable again tonight. There is a
threat for shower and thunderstorms to linger behind the MCS
tonight, but location, coverage, and duration are uncertain.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...GEERTSON
LONG TERM...HAL
AVIATION...GEERTSON
Hazardous weather outlook, Jul 31, 3:18 AM EST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
418 AM EDT Wed Jul 31 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
418 AM EDT Wed Jul 31 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible this evening, with
damaging winds being the primary threat. Additional showers and
thunderstorms tonight may lead to scattered instances of flash
flooding.

The combination of humidity and hot temperatures is expected to bring
afternoon heat indices near 100 at some locations this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible at times through Sunday. Strong to severe
thunderstorms and locally heavy rainfall leading to isolated
flooding can't be ruled out through Friday.

A combination of humidity and hot temperatures is expected to bring
afternoon heat indices between 100 and 105 for some locations on
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any occurrences of flooding or wind
damage through tonight.

GEERTSON/HAL

In the hours before

Local storm report, Jul 31, 6:49 AM EST, 5 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
749 AM EDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tstm Wnd Dmg     Queendale               37.01N 83.53W
07/30/2024                   Clay               KY   911 Call Center

            Clay County 911 Center relayed an report of
            trees and powerlines blown down near 69 Work
            Camp Dr near Redbird, Kentucky. Time
            estimated from radar.

&&

AV
Special weather statement, Jul 31, 8:03 AM EST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
903 AM EDT Wed Jul 31 2024

KYZ079-083-311345-
Wayne KY-Pulaski KY-
903 AM EDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT WAYNE AND SOUTHWESTERN PULASKI
COUNTIES THROUGH 945 AM EDT...

At 903 AM EDT, Doppler radar was tracking a strong thunderstorm near
Faubush, or 13 miles north of Monticello, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Somerset, Monticello, Burnside, Cains Store, Susie, Sloans Valley,
Nancy, Parnell, Pointer, Gregory, Bronston, Slickford, Pulaski County
Park, Cabell, Kidder, Magnum, Naomi, Oil Valley, Hidalgo, and
Quinton.

THIS INCLUDES Louis B. Nunn Parkway

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3692 8496 3696 8494 3696 8492 3695 8490
      3700 8484 3705 8491 3712 8490 3717 8483
      3697 8447 3667 8492 3687 8505
TIME...MOT...LOC 1303Z 315DEG 24KT 3703 8491

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Jul 31, 9:08 AM EST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1008 AM EDT Wed Jul 31 2024

KYZ083-084-311445-
McCreary KY-Wayne KY-
1008 AM EDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WAYNE AND SOUTHWESTERN
MCCREARY COUNTIES THROUGH 1045 AM EDT...

At 1008 AM EDT, Doppler radar was tracking a strong thunderstorm over
Powersburg, or 12 miles northeast of Byrdstown, moving east at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Parmleysville, Great Meadows Campsites, Slavens, Burfield, Kidds
Crossing, Hidalgo, Rockeybranch, Slickford, Griffin, Mount Pisgah,
Powersburg, Sunnybrook, and Coopersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3661 8496 3662 8499 3663 8500 3668 8500
      3669 8502 3672 8502 3676 8500 3676 8460
      3660 8464
TIME...MOT...LOC 1408Z 276DEG 23KT 3670 8498

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JP

The radar

The Knoxville radar (KMRX), 71 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Flash Flood, Bell

When
July 31, 12:13 PM EST to 2:00 PM EST
Where
Bell County, Jenson to 0.17 mi SE of Jenson
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.780, -83.620

Pictures on social media showed several inches of water flowing over Blanton Branch Road near the communities of Kettle Island and Jenson.

Flash Flood, Bell

When
July 31, 12:15 PM EST to 2:00 PM EST
Where
Bell County, 0.92 mi NNW of Kettle Is
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.792, -83.608

Pictures on social media showed several inches of water flowing down Kettle Island Branch Road, a few hundred feet downstream from Newton Branch Road, near the community of Kettle Island.

Flash Flood, Bell

When
July 31, 12:30 PM EST to 2:00 PM EST
Where
Bell County, 1.18 mi W of Miracle to 0.92 mi WNW of Miracle
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.753, -83.601

Pictures on social media showed flooding along KY-987, a half mile from the US-119/KY-987 intersection, just east of the Calvin community.

Thunderstorm Wind, Rockcastle

When
July 31, 5:14 PM EST
Where
Rockcastle County, 0.73 mi W of Cooksburg
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
37.379, -84.193

A tree was blown down in the Crooked Creek community (Crooked Creek Road) in the vicinity of Cooksburg.

Thunderstorm Wind, Jackson

When
July 31, 5:15 PM EST
Where
Jackson County, 1.4 mi SSE of Waneta
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.452, -84.019

A tree was reported down near the 1800 block of US-421 North, near the community of McKee.

Thunderstorm Wind, Wayne

When
July 31, 5:23 PM EST
Where
Wayne County, 1.01 mi SSE of Cedarcrest
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
36.937, -84.821

Multiple trees and powerlines were reported to have been blown down along KY-1275 North, in the direction of Conley Bottom on the Cumberland River, southwest of Somerset.

Thunderstorm Wind, Jackson

When
July 31, 5:27 PM EST
Where
Jackson County, 1.04 mi SE of Olin
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.339, -83.967

A tree was blown down in the 400 block of Bailey Road in Annville.

Thunderstorm Wind, Pulaski

When
July 31, 5:30 PM EST
Where
Pulaski County, 0.17 mi W of Oak Hill
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.050, -84.633

A tree was reported to have been downed onto Southridge Drive in the Oak Hill community, on the south side of Somerset.

Thunderstorm Wind, McCreary

When
July 31, 5:59 PM EST
Where
McCreary County, 0.54 mi WSW of Marshes Siding
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
36.728, -84.479

A report was relayed of a tree down at the intersection where Old Bailey Road turns into Hollaway Cemetery Road near Whitley City.

Thunderstorm Wind, Breathitt

When
July 31, 6:13 PM EST
Where
Breathitt County, 0.95 mi N of Watts
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
37.464, -83.319

A tree was downed along KY-15 near the Watts community. The exact location of the downed tree was not given.

Thunderstorm Wind, Knott

When
July 31, 6:32 PM EST
Where
Knott County, 1.64 mi WSW of Mousie
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
37.407, -82.905

Hazard State Highway Patrol relayed a report of a tree down on the 3800 block of KY-1087 in Knott County, near the community of Mousie.

Thunderstorm Wind, Pike

When
July 31, 7:15 PM EST
Where
Pike County, 0.09 mi ENE of Nelse
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.401, -82.469

Pike County 911 reported a tree down at the corner of Gillespi Branch and Greasy Creek Road, north of the Greasy Creek community.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204720, 1204729, 1204734, 1204707, 1204714, 1204691, 1204716, 1204708, 1204710, 1204718, 1204712, 1204709.